Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 78, NWS Blacksburg, VA

June 4, 2016Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2016, 7:24 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2016, 7:24 PM EDT (23:24 UTC)
Expired
Jun 4, 2016, 8:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS51 KRNK 042324
SVRRNK
WVC055-089-050030-
/O.NEW.KRNK.SV.W.0078.160604T2324Z-160605T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMERS COUNTY IN WEST VIRGINIA...
  NORTHERN MERCER COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT

* AT 722 PM EDT...AN AREA OF SEVERE THUNDERSTORMS WAS DETECTED FROM
  NEAR THE PIPESTEM RESORT STATE PARK TO CAMP CREEK TO
  WENONAH...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  ATHENS...
  MATOAKA...
  CAMP CREEK...
  AND SANDSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3777 8067 3771 8066 3743 8086 3741 8090
      3738 8132 3742 8131 3742 8128 3746 8131
      3751 8121 3758 8119 3760 8114 3759 8109
      3761 8106 3764 8107 3772 8097 3770 8091
      3767 8090 3768 8088 3775 8092 3786 8079
TIME...MOT...LOC 2322Z 232DEG 21KT 3752 8107 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
677 
WWUS51 KRNK 042349
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT SAT JUN 4 2016

WVC055-042357-
/O.CAN.KRNK.SV.W.0078.000000T0000Z-160605T0030Z/
MERCER WV-
749 PM EDT SAT JUN 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MERCER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED. HOWEVER...VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL CONTINUE IN THE AREA FOR ANOTHER HOUR. PONDING
OF WATER AND FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE
POSSIBLE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3750 8081 3768 8101 3772 8097 3770 8091
      3767 8090 3768 8088 3775 8092 3786 8079
      3777 8067 3771 8066
TIME...MOT...LOC 2347Z 249DEG 11KT 3770 8089 

$$

WVC089-050030-
/O.CON.KRNK.SV.W.0078.000000T0000Z-160605T0030Z/
SUMMERS WV-
749 PM EDT SAT JUN 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SUMMERS COUNTY...

AT 747 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HINTON...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HINTON...
SANDSTONE...
INDIAN MILLS...
HIX...
AND BLUESTONE DAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3750 8081 3768 8101 3772 8097 3770 8091
      3767 8090 3768 8088 3775 8092 3786 8079
      3777 8067 3771 8066
TIME...MOT...LOC 2347Z 249DEG 11KT 3770 8089 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
889 
WWUS51 KRNK 050030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT SAT JUN 4 2016

WVC089-050038-
/O.EXP.KRNK.SV.W.0078.000000T0000Z-160605T0030Z/
SUMMERS WV-
830 PM EDT SAT JUN 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SUMMERS COUNTY WILL EXPIRE AT
830 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS CAN
BE EXPECTED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3750 8081 3768 8101 3772 8097 3770 8091
      3767 8090 3768 8088 3775 8092 3786 8079
      3777 8067 3771 8066
TIME...MOT...LOC 0028Z 232DEG 21KT 3770 8089 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:07 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 4, 7:07 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
707 PM EDT SAT JUN 4 2016

.SYNOPSIS...
A warm front extend from Michigan into North Carolina and a cold
front trails from Michigan to Texas. The warm front lift north
tonight and Sunday while the cold front moves east. By Monday
morning the cold front will extend from off the New England coast
into the Gulf coast region.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM EDT Saturday...

The first round of active weather for much of the region concludedaround
600 PM. Now, the next round is progressing into and through the
region from the southwest. The leading edge of this next round was
along a Yadkinville NC to Radford VA to Hinton WV line. Expect
most of the activity to be across southeast West Virginia and
neighboring parts of southwest Virginia through midnight. Current
Flash Flood Watch looks on track based upon radar trends and
expected evolution of the activity.

As of 400 PM EDT Saturday...

Forecast area in a very moist and unstable airmass. MSAS analysis
showed the largest lifted index and CAPE values in the eastern
half of the county warning area as of 19Z/3PM. In general storms
were moving to the northeast around 15 MPH but environment has
enough shear in mid levels that some elements of multicell
clusters were moving southeast. Increasing areal coverage of
thunderstorms is expected through 00Z/8PM with a better chance
through that time of storm mergers and training cells.

Local WRF guidance and last few runs off HRRR showed the potential
for another round of showers and thunderstorms after 02Z/10PM but
not as strong and with limited areal coverage. Have kept
probability of precipitation up for the area ahead of the
approaching cold front.

Warm front was in the far eastern county warning area. Models
again suggest a layer of low clouds and the formation of fog
overnight. Locations that had rain this afternoon will likely have
fog Sunday morning. High amounts of moisture and dew points well
into the 60s will keep low temperatures mild. Highs on Sunday will
depend on the amount of cloud cover in the morning.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Models showed good agreement with best probability of
precipitation ahead of the front and with the timing of the front.
Limited showers and thunderstorms are expected along the actual
front that crossed through the area on Sunday night. Surface and
low level winds turn to the west behind the front as the eastern
long wave trof becomes established. Much drier air comes in behind
the front but deeper moisture does not get suppressed very far to
the south. Cooler air comes into the mountains with lower 850 mb
temperatures but does not make much progress past the Blue Ridge.

Multiple short waves embedded in the northwest flow will lead
upslope precipitation. Stated close to MAV guidance for maximum
and minimum temperatures through the period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM EDT Saturday...

Behind the secondary cold front, we should see a reinforcing surge
of lower dewpoint air on gusty west/northwest winds. This will
bring a better push of a cooler air mass across the entire county
warning area. High pressure builds overhead on Wednesday and
remains over the area through Friday. WPC keeps the expected
tropical feature coming out of the Gulf of Mexico well south of
the Mid Atlantic region.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 150 PM EDT Saturday...

Stationary front extends from West Virginia into northern North
Carolina. This front will move north tonight and Sunday. The
region will be in a very moist and unstable airmass this afternoon
and evening. High confidence all airports will have thunderstorms
but timing is more questionable. Ceilings will be VFR outside of
showers and storms. Expect MVFR or lower with very heavy rain.
Wind gusts up to 40 knots are possible with any of the stronger
storms.

Instability, shear, forcing with an approaching trough will lead
to widespread showers and thunderstorm development tonight and
especially again on Sunday. Severe thunderstorms are possible on
Sunday, mainly easy of KLYH and KDAN.

Medium to high confidence of fog formation overnight with MVFR to
LIFR visibilities. Similar to pattern today, models depict storm
redevelopment after noon on Sunday.

EXTENDED DISCUSSION...

After the front moves east of the area Sunday night...a much
drier airmass will overtake the region. Deeper moisture does not
stray very far south of the forecast area but combined with deep
west to northwest winds...showers should be suppressed to the
south of KDAN. There could be a periods of upslope clouds and
showers across the mountains through Wednesday impacting KLWB and
KBLF the most. Otherwise...conditions appear to be largely VFR.

&&

.HYDROLOGY...
As of 215 PM EDT Saturday...

Flash Flood Watch will be expanded to cover
threat for the rest of the afternoon and into the evening.
Precipitable water values from 12Z were running about 150% of
normal. Models have these values by Sunday ranging from 1.5 to 2.0
inches. Very efficient warm rain process and rates will also raise
the flash flood threat.

Some areas in the watch have seen heavy rainfall the past few
days, so ground conditions are wet and will contribute to
excessive runoff if thunderstorms produce over an inch of rain in
less than an hour.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
     009>020-022>024-034-035-045>047-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001-002-
     018.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/PM
HYDROLOGY...PM
Hazardous weather outlook, Jun 4, 4:49 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUN 4 2016

NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508-
051100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
449 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

VAZ045>047-059-051100-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
449 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NCZ003>005-019-020-VAZ032-033-043-051100-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
449 PM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NCZ006-VAZ044-058-051100-
CASWELL-PITTSYLVANIA-HALIFAX-
449 PM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Jun 4, 5:15 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SAT JUN 4 2016

VAZ009-012-015-042215-
WYTHE-SMYTH-GRAYSON-
515 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRAYSON...EASTERN SMYTH
AND SOUTHWESTERN WYTHE COUNTIES...

AT 514 PM EDT...A STRONG THUNDERSTORM WAS OVER SUGAR GROVE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL RETREAT...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
SPEEDWELL...
AND TROUTDALE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3696 8137 3679 8114 3658 8145 3658 8150
      3669 8162
TIME...MOT...LOC 2114Z 216DEG 23KT 3674 8141

RAB
Local storm report, Jun 4, 5:35 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 N MT AIRY             36.98N 79.21W
06/04/2016                   PITTSYLVANIA       VA   911 CALL CENTER

            A FEW TREES DOWN ON DEERVIEW RD. NEAR RENAN RD. TIME
            RADAR ESTIMATED.

&&

JRUCKMAN
Special weather statement, Jun 4, 6:31 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SAT JUN 4 2016

VAZ007-042330-
TAZEWELL-
631 PM EDT SAT JUN 4 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT TAZEWELL COUNTY...

AT 630 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN
GLEN BURKE...BANDY...AND TAZEWELL...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
TAZEWELL...
CEDAR BLUFF...
CLIFFIELD...
AND CLAYPOOL HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3722 8170 3721 8169 3721 8168 3720 8168
      3721 8156 3722 8154 3723 8151 3724 8150
      3710 8141 3701 8178 3715 8188
TIME...MOT...LOC 2230Z 228DEG 31KT 3714 8172

RAB
Local storm report, Jun 4, 6:39 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
06/04/2016                   TAZEWELL           VA   TRAINED SPOTTER

            SPOTTER REPORTS SEVERAL LARGE TREES DOWN IN THE RICHLANDS
            AREA.

&&

RAB
Special weather statement, Jun 4, 6:53 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SAT JUN 4 2016

NCZ006-VAZ044-058-042345-
CASWELL-HALIFAX-PITTSYLVANIA-
653 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
CASWELL...SOUTHEASTERN PITTSYLVANIA... AND HALIFAX COUNTIES...

AT 651 PM EDT...AN AREA OF STRONG THUNDERSTORM WAS DEVELOPING ON THE
EAST SIDE OF DANVILLE TO NEAR HALIFAX...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
NATHALIE...
AND TURBEVILLE.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3668 7870 3654 7873 3654 7914 3640 7915
      3636 7926 3662 7938 3702 7894 3669 7868
TIME...MOT...LOC 2251Z 238DEG 20KT 3646 7924

RAB
Special weather statement, Jun 4, 7:06 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT SAT JUN 4 2016

WVZ042-050000-
MERCER-
706 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...

AT 705 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM
PRINCETON TO BLUEFIELD...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
VERY HEAVY RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND VERY
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND CAMP CREEK.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3737 8134 3753 8101 3749 8095 3739 8087
      3738 8088 3735 8085 3732 8090 3730 8098
      3729 8101 3728 8110 3727 8116 3724 8123
      3734 8136
TIME...MOT...LOC 2305Z 243DEG 24KT 3735 8105

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:34 AM EDTFlash Flood WatchRNKGreenbrier, Mercer, Monroe, Summers19 hr
Jun 4, 3:59 PM EDTSpecial Weather StatementRNKGreenbrier31 min
Jun 4, 7:06 PM EDTSpecial Weather StatementRNKMercer54 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.